Nebraska, 2018

Hail in Nebraska, August 8, 2018

August 8, 2018 · NWS CYS · 4 events in 1 county or zone

A thunderstorm produced large hail in western Kimball County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in western Kimball County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 10:00 PM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 7, 10:00 PM MST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1100 PM MDT Tue Aug 7 2018

.UPDATE...
Issued at 1020 PM MDT Tue Aug 7 2018

The last of today's thunderstorms are quickly collapsing after
causing quite a raucous as the storms moved from southeast
Wyoming into the western Panhandle. After these storms dissipate,
the rest of the evening and overnight period should be quiet with
areas of dense fog expected where heavy rain occurred. The office
itself here in Cheyenne received 0.92 inches within a two hour
period! Light overnight winds and clearing skies will accompany
the overnight period.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Tue Aug 7 2018

Northwest flow aloft prevails between a Great Basin upper ridge
and upper trough over the mid/lower Missouri River Valley. A weak
shortwave was moving across southern WY. A dew point boundary
extended east-west between Cheyenne and Kimball. A few t-storms
formed along this boundary early this afternoon. Although SBCAPEs
are progged between 1000-1500 j/kg over far southeast WY and
southern NE Panhandle this afternoon, 0-6km shear profiles are
weaker compared to recent days. Hail to the size of nickels, brief
heavy rain and gusty winds will accompany the stronger convection
along the I-80 corridor from Cheyenne east to Sidney through
early this evening.

The upper ridge will remain nearly stationary over the Intermountain
West through the short term. This will favor a drier northwesterly
flow aloft. Another weak shortwave tracks southeast across southeast
WY Wednesday afternoon, which may trigger isolated t-storms from
the southern Laramie Range east to Kimball. Dry and warm weather
is forecast Thursday. Winds will generally be light, except variable
and gusty near convection. Temperatures will average around 5 degrees
above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MDT Tue Aug 7 2018

Friday/Saturday...Healthy ridging aloft will limit any thunderstorm
development, so kept these days dry. Slow warming trend into
Saturday.

Sunday...Perhaps some isolated late day thunderstorms associated
with a cold front progged to drift southward into our counties.

Monday/Tuesday...With the ridge breaking down a bit, and some
additional low and mid level moisture, we may see isolated afternoon
and evening thunderstorms develop. Continued seasonably mild.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1056 PM MDT Tue Aug 7 2018

HRRR hinting at some low stratus around Cheyenne in the morning.
Recent rain from this afternoon/evening has moistened lower
atmosphere, so there could be a good chance. Could see some fog at
KBFF also with southeast up-valley winds. VFR elsewhere.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Tue Aug 7 2018

A few weak disturbances will produce widely scattered afternoon and
evening showers and thunderstorms over extreme southeast Wyoming and
the southern Nebraska Panhandle through Wednesday. Elsewhere, dry
conditions will prevail, with the lowest relative humidities between
7 and 15 percent over the lower elevations of Carbon County. Fire
weather concerns will be minimal due to non-critical wind speeds.
Seasonably warm and dry weather with light winds will dominate the
districts late this week into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 5:43 AM MST, 22 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 8, 2:39 AM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 AM MDT WED AUG 8 2018

NEZ020-054-055-081030-
Kimball NE-Cheyenne NE-Banner NE-
339 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN
KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 430 AM MDT...

At 339 AM MDT, Doppler radar was tracking a strong thunderstorm over
Dix, or near Kimball, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kimball, Potter and Dix.

This includes Interstate 80 in Nebraska between mile markers 22 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 10363 4144 10368 4143 10321 4106 10327
TIME...MOT...LOC 0939Z 271DEG 7KT 4125 10354

Hammer
Special weather statement, Aug 8, 3:27 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
427 AM MDT WED AUG 8 2018

NEZ020-054-081115-
Kimball NE-Banner NE-
427 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND SOUTHEASTERN
BANNER COUNTIES UNTIL 515 AM MDT...

At 427 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Harrisburg to near Dix to
near Kimball Airport. Movement was southeast at 10 mph.

Nickel size hail will be possible with these storms, along with very
heavy rain.

Locations impacted include...
Kimball, Dix and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 20 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 10339 4105 10338 4106 10368 4155 10368
TIME...MOT...LOC 1027Z 308DEG 8KT 4149 10361 4132 10350 4113 10360

Hammer

The radar

The Cheyenne radar (KCYS), 91 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kimball

When
August 8, 4:16 AM MST to 4:20 AM MST
Where
Kimball County, 12 mi SE of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.107, -103.727

Quarter size hail covered the ground southeast of Bushnell.

Hail, Kimball

When
August 8, 4:16 AM MST
Where
Kimball County, 5.49 mi SSW of (Ibm)kimball Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.110, -103.730

Hail, Kimball

When
August 8, 4:58 AM MST to 5:00 AM MST
Where
Kimball County, 5 mi WSW of (Ibm)kimball Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.152, -103.769

Golf ball to tennis ball size hail was observed west of the Kimball Airport.

Hail, Kimball

When
August 8, 5:00 AM MST
Where
Kimball County, 4.65 mi WSW of (Ibm)kimball Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.150, -103.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778244, 786071, 778245, 786072.